Alert archive / Pennsylvania / Flash Flood Warnings in 2013

Flash Flood Warning 13, NWS Pittsburgh, PA

June 30, 2013Allegheny County, Westmoreland County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at Jun 30, 2013, 3:36 PM EDT for Allegheny County, Westmoreland County, Pennsylvania. It was in force for 54 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 30, 2013, 3:36 PM EDT (19:36 UTC)
Expired
Jun 30, 2013, 4:30 PM EDT
In force
54 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Flood severity
None

Counties Allegheny County, PA, Westmoreland County, PA

The radar

The Pittsburgh radar (KPBZ), 36 km from the middle of the area, began a volume at 19:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 30, 3:42 PM EDTFLASH FLOODPenn Hills, PARODI ROAD AND TULIP FLOODED/ RODI ROAD AT DUFF VEHICLE IN WATER WITH OCCUPANTS. RESCUE IN PROGRESS
Jun 30, 3:45 PM EDTFLASH FLOODBlawnox, PA700 BLOCK OF FREEPORT ROAD FLOODED OUT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 7.6 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2013-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 299 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2013-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
299 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
878 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

988 
WGUS51 KPBZ 301936
FFWPBZ
PAC003-129-302030-
/O.NEW.KPBZ.FF.W.0013.130630T1936Z-130630T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
336 PM EDT SUN JUN 30 2013

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN ALLEGHENY COUNTY IN SOUTHWEST PENNSYLVANIA...
  NORTHWESTERN WESTMORELAND COUNTY IN SOUTHWEST PENNSYLVANIA...

* UNTIL 430 PM EDT

* AT 330 PM EDT...THUNDERSTORM WITH HEAVY RAINS CONTINUE OVER 
EASTERN ALLEGHENY AND NORTHWESTERN WESTMORELAND COUNTIES.  THE 
HEAVIEST RAINS WERE OVER THE PENN HILLS AREA.  ROADWAY FLOODING IS 
LIKELY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF WILL CAUSE RAPID FLOODING OF ROADWAYS...SMALL 
STREAMS...LOW LYING SPOTS ON ROADS...AND POOR DRAINAGE AREAS. MOVE 
TO HIGHER GROUND NOW.

PLEASE REPORT HIGH WATER BY CALLING...412-262-1988...POSTING TO THE
NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER @NWSPITTSBURGH.

&&

LAT...LON 4067 7992 4067 7965 4048 7949 4039 7998

$$
1 follow-up statement
715 
WGUS71 KPBZ 302020
FFSPBZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
420 PM EDT SUN JUN 30 2013

PAC003-129-302030-
/O.CON.KPBZ.FF.W.0013.000000T0000Z-130630T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ALLEGHENY PA-WESTMORELAND PA-
420 PM EDT SUN JUN 30 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM EDT FOR
WESTMORELAND AND ALLEGHENY COUNTIES...

AT 412 PM EDT...THE HEAVIEST RAINS HAVE MOVED OUT OF EASTERN 
ALLEGHENY AND NORTHWESTERN WESTMORELAND COUNTIES FOR NOW AND FLOOD 
WATERS WILL BE RECEDING.  

PLEASE KEEP AN EYE TO THE SKY AS MORE THUNDERSTORMS MAY MOVE INTO 
THE AREA LATER THIS AFTERNOON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROAD.
THE WATER DEPTH MAY BE TOO GREAT FOR SAFE PASSAGE.

PLEASE REPORT HIGH WATER BY CALLING...412-262-1988...POSTING TO THE
NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER @NWSPITTSBURGH.

&&

LAT...LON 4067 7992 4067 7965 4048 7949 4039 7998

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jun 30, 12:27 PM EDT, 3 hours 9 minutes earlier.

Area forecast discussion, Jun 30, 12:27 PM EDT, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
1227 PM EDT SUN JUN 30 2013

.SYNOPSIS...
THE CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS WILL BE WITH
US EACH DAY OF THE UPCOMING WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
NOON UPDATE...INCREASED SLIGHTLY THE PROBABILITY OF PRECIP WITH
THE INITIAL CONVECTION STARTING OVER THE REGION.

A SFC BNDRY ACRS CNTRL OH IS EXPD TO DRIFT SLOWLY EWD
TDA AS AN UPR TROF REMAINS ACRS THE GT LKS TO MS VLY RGN. EXPG SCT
SHWRS/TSTMS TO DVLP ONCE AGAIN TDA WITH DAYTIME HEATING. NR TERM
MDL GUIDANCE INDICATES TSTM COVG MAY BE A LTL HIGHER IN THE RIDGE
COUNTIES THIS AFTN...SO KEPT LIKELY POPS THERE. INSTBY DOEST NOT
LOOK TOO IMPRESSIVE ON MDL PROGS WITH CAPES GENLY 1000 J/KG OR
LESS...ALTHOUGH CAN NOT RULE OUT A COUPLE OF STRONG STORMS. WL
AGAIN HAVE TO WATCH ANY TRAINING WHERE HVY RAIN FELL RECENTLY.
TEMPS NR SEASONAL AVGS EXPD TDA.

EXP CNVCTN TO DCRS AGAIN THIS EVE WITH LOSS OF HEATING. MOISTURE
STREAMING NWD LT TNGT WITH A SHRTWV MAY BRING A FEW MORE SHWRS TO
THE AREA ESP E OF PIT.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
SFC BNDRY IS PROGGED OVR THE RGN MON WITH SHWRS/TSMTS LIKELY. MDL
CAPES RANGE FROM 500-1500 J/KG MON AFTN. PWATS INCR TO 1.6 AS
WELL...SO LCLY HVY RAIN WL REMAIN PSBL. THE SFC BNDRY GRDLY SHIFTS
WWD TUE AND TUE NGT...BUT SHRTWVS ROTATING ARND THE MAIN UPR
LOW/TROF TO OUR W WL KEEP SCT CNVCTN IN THE FCST. TEMPS EXPD TO
CONT NR OR A LTL ABV AVG.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
SHRTWVS ARE EXPD TO CONT TO MOVE NWD ACRS THE RGN ON THE ERN SIDE
OF THE UPR LOW/TROF...KEEPING DAILY CHCS FOR CNVCTN IN THE FCST.
AN UPR HIGH OFF THE E COAST TRIES TO RETROGRADE WWD LTR IN THE
WEEKEND...HELPING TO LMT CNVCTV POTENTIAL BY THEN. TEMPS EXPD TO
BE ABV SEASONAL AVGS.

&&

.AVIATION /17Z SUNDAY THROUGH THURSDAY/...
GENERALLY VFR CONDITIONS FOR THE REST OF THE DAY. NO REAL FOCAL
POINT FOR CONVECTION ACTIVITY TODAY. SCATTERED THUNDERSTORMS MAY
FORM EVERYWHERE.

OUTLOOK.../SUNDAY NIGHT THROUGH THURSDAY/...
OCCASIONAL RESTRICTIONS IN DAYTIME SHOWERS AND THUNDERSTORMS AND
OVERNIGHT FOG IS EXPECTED THROUGH THE PERIOD AS SEVERAL UPPER
LEVEL DISTURBANCES CROSS THE REGION.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Jun 30, 11:55 AM EDT, 3 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1155 AM EDT SUN JUN 30 2013

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021>023-041-011600-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-PRESTON-TUCKER-
1155 AM EDT SUN JUN 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A FEW THUNDERSTORMS MAY BECOME SEVERE THIS AFTERNOON AND EVENING
WITH DAMAGING WINDS AND LARGE HAIL. LOCALLY HEAVY RAINFALL IN
THUNDERSTORMS MAY CAUSE LOCALIZED FLOODING THIS AFTERNOON AND
EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

LOCALLY HEAVY RAINFALL IN THUNDERSTORMS MAY CAUSE LOCALIZED
FLOODING MONDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MANNING

In the hours before

Special weather statement, Jun 30, 2:57 PM EDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
257 PM EDT SUN JUN 30 2013

OHZ057-301930-
MUSKINGUM OH-
257 PM EDT SUN JUN 30 2013

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL MUSKINGUM COUNTY...

AT 252 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR ZANESVILLE...
MOVING NORTHEAST AT 10 MPH.

WIND GUSTS TO 50 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

  LOCATIONS IMPACTED INCLUDE...
  ZANESVILLE...         DUNCAN FALLS...       DRAKE...
  BRIDGEVILLE...        ADAMSVILLE...

PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.

LAT...LON 4011 8189 3991 8177 3982 8206 3998 8217

MANNING
Special weather statement, Jun 30, 3:00 PM EDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
300 PM EDT SUN JUN 30 2013

OHZ050-PAZ020-WVZ001-301930-
BEAVER PA-HANCOCK WV-JEFFERSON OH-
300 PM EDT SUN JUN 30 2013

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL HANCOCK...NORTHEASTERN
JEFFERSON AND SOUTHWESTERN BEAVER COUNTIES...

AT 257 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES WEST OF NEW
CUMBERLAND...MOVING EAST AT 25 MPH.

WIND GUSTS TO 50 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

  LOCATIONS IMPACTED INCLUDE...
  TORONTO...            NEW CUMBERLAND...
  TOMLINSON RUN STATE PARK...                 NEW MANCHESTER...
  SHIPPINGPORT...       RACCOON CREEK STATE PARK...
  HARSHAVILLE...

PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.

LAT...LON 4052 8033 4048 8046 4048 8052 4046 8052
      4043 8068 4053 8073 4067 8035

MANNING
Local storm report, Jun 30, 3:02 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
302 PM EDT SUN JUN 30 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0301 PM     HEAVY RAIN       PENN HILLS              40.48N  79.83W
06/30/2013  M1.50 INCH       ALLEGHENY          PA   TRAINED SPOTTER

            IN 40 MINUTES

&&

EVENT NUMBER PBZ1302307
Local storm report, Jun 30, 3:20 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
320 PM EDT SUN JUN 30 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     HAIL             ZANESVILLE              39.95N  82.01W
06/30/2013  E1.00 INCH       MUSKINGUM          OH   PUBLIC

&&

EVENT NUMBER PBZ1302308

KRAMAR
Local storm report, Jun 30, 3:23 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
323 PM EDT SUN JUN 30 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0313 PM     TSTM WND DMG     1 N ZANESVILLE          39.97N  82.01W
06/30/2013                   MUSKINGUM          OH   PUBLIC

            TREES DOWN

&&

EVENT NUMBER PBZ1302309

TGREEN
Local storm report, Jun 30, 3:32 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PITTSBURGH PA
332 PM EDT SUN JUN 30 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0304 PM     TSTM WND DMG     1 N ZANESVILLE          39.97N  82.01W
06/30/2013                   MUSKINGUM          OH   PUBLIC

            TREES DOWN. TIME ADJUSTED BASED ON TCMH RADAR

&&

CORRECTED EVENT TIME...REMARKS

EVENT NUMBER PBZ1302309

KRAMAR

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 12:32 PM EDTSpecial Weather StatementPBZButler28 min
Jun 30, 12:40 PM EDTSevere Thunderstorm WarningPBZArmstrong, Butler50 min
Jun 30, 1:26 PM EDTSevere Thunderstorm WarningPBZArmstrong49 min
Jun 30, 1:46 PM EDTSpecial Weather StatementPBZBeaver29 min
Jun 30, 1:57 PM EDTSpecial Weather StatementPBZWashington33 min
Jun 30, 2:03 PM EDTSpecial Weather StatementPBZAllegheny27 min
Jun 30, 2:05 PM EDTSpecial Weather StatementPBZButler25 min
Jun 30, 2:21 PM EDTAreal Flood AdvisoryPBZButler3 hr
Jun 30, 2:24 PM EDTSpecial Weather StatementPBZJefferson51 min
Jun 30, 2:40 PM EDTSevere Thunderstorm WarningPBZJefferson50 min
Jun 30, 2:42 PM EDTAreal Flood AdvisoryPBZAllegheny3 hr
Jun 30, 3:00 PM EDTAreal Flood WarningPBZJefferson3 hr
Jun 30, 3:09 PM EDTSevere Thunderstorm WarningPBZAllegheny, Beaver, Washington51 min
Jun 30, 3:11 PM EDTAreal Flood AdvisoryPBZArmstrong, Clarion3 hr
Jun 30, 4:00 PM EDTSpecial Weather StatementPBZAllegheny30 min
Jun 30, 4:40 PM EDTSpecial Weather StatementPBZLawrence35 min
Jun 30, 5:14 PM EDTSpecial Weather StatementPBZLawrence16 min

Nearby

Flash Flood Warnings in Pennsylvania, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.